Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 161, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 19, 2020, 6:54 PM MDT for Las Animas County, Otero County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 6:54 PM MDT (00:54 UTC)
- Expired
- Jul 19, 2020, 7:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Las Animas County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2804 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
413
WUUS55 KPUB 200054
SVRPUB
COC071-089-200130-
/O.NEW.KPUB.SV.W.0161.200720T0054Z-200720T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
654 PM MDT Sun Jul 19 2020
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Otero County in southeastern Colorado...
Northern Las Animas County in southeastern Colorado...
* Until 730 PM MDT.
* At 653 PM MDT, a severe thunderstorm was located near Delhi, or 32
miles southwest of La Junta, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Otero and northern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3764 10397 3764 10405 3782 10400 3774 10372
TIME...MOT...LOC 0053Z 220DEG 11KT 3766 10398
HAIL...1.25IN
WIND...60MPH
$$
Heavener2 follow-up statements
700
WWUS55 KPUB 200106
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
706 PM MDT Sun Jul 19 2020
COC071-200115-
/O.CAN.KPUB.SV.W.0161.000000T0000Z-200720T0130Z/
Las Animas CO-
706 PM MDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAS ANIMAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3765 10396 3765 10402 3779 10389 3774 10372
TIME...MOT...LOC 0105Z 220DEG 11KT 3769 10395
$$
COC089-200130-
/O.CON.KPUB.SV.W.0161.000000T0000Z-200720T0130Z/
Otero CO-
706 PM MDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL OTERO COUNTY...
At 705 PM MDT, a severe thunderstorm was located near Delhi, or 29
miles southwest of La Junta, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Otero County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3765 10396 3765 10402 3779 10389 3774 10372
TIME...MOT...LOC 0105Z 220DEG 11KT 3769 10395
HAIL...1.25IN
WIND...60MPH
$$
Heavener669
WWUS55 KPUB 200121
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
721 PM MDT Sun Jul 19 2020
COC089-200130-
/O.EXP.KPUB.SV.W.0161.000000T0000Z-200720T0130Z/
Otero CO-
721 PM MDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail and gusty winds are still
possible with this thunderstorm.
LAT...LON 3765 10396 3765 10402 3779 10389 3774 10372
TIME...MOT...LOC 0120Z 220DEG 11KT 3773 10391
$$
HeavenerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:49 PM MDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 19, 5:49 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 549 PM MDT Sun Jul 19 2020 .UPDATE... Issued at 542 PM MDT Sun Jul 19 2020 Updated precipitation chances across the region for this evening based on the latest model guidance. Generally scattered thunderstorms are expected to continue shifting east through midnight. A few this evening may become strong to possibly severe with strong outflow winds and hail to the size of quarters. The strongest storms are expected over Kiowa County. Elsewhere, from Kiowa County southwest, a boundary will provide the focus for storms through 9 pm. Mozley && .SHORT TERM...(This evening through Monday) Issued at 250 PM MDT Sun Jul 19 2020 Mountain thunderstorms are ongoing, and as advertised, they are moving very slowly and are primarily staying over the mountains. There is a risk for severe storms over the Kiowa, Bent, and Prowers Counties this evening as a line of storms that developed over the Palmer Divide propagates east-southeasterly. Main risks are wind gusts up to 60 mph and 1 inch diameter hail. Thunderstorms chances will diminish over the eastern at around midnight when storms dissipate and move into Kansas. Overnight temperatures last night were not resolved well as higher dew points filled over the plains and mountain valleys, and I believe the same scenario will be overhead tonight. As the thunderstorms form to the northeast of our CWA, a moist outflow boundary will increase dew point temperatures, especially over the plains. Low temps were increase around 4-5F in places, bringing the low temperatures to the mid to upper 60s over the plains and the upper 40s over the mountain valleys. Lake County and Teller County's temperatures have been behaving well, with values in the upper 30s to low 40s over Lake County and mid 50s over Teller County. Tomorrow afternoon there will be a pronounced moisture gradient over the far eastern plains. On the eastern side of the moisture boundary, high CAPE values around 1500-2000 J/kg and shear values around 30 kts. The main issue will be the lifting mechanism earlier in the day. Current model analyses indicate a short wave propagating over the eastern plains on Monday, but it won't reach the best environment until after the short term forecast period, therefore the best severe risk will be in the evening. PoPs have been decreased over the plains as compared to the previous forecast, but high resolution models have been putting a smattering of model derived reflectivity over the southern El Paso and Pueblo area, therefore PoPs were increased and temperatures were lowered. If the storms don't form during the early afternoon, temperatures will be higher than what is in the forecast grids. The mountains will have less convection than there was today. The southeastern mountains will have the highest coverage of convection, whereas the Continental Divide will have less coverage. As always, there is a chance at flash flooding as thunderstorms develop, if they form over the Spring, Decker, Junkins, or Hayden Pass burn scars. .LONG TERM...(Monday night through Sunday) Issued at 250 PM MDT Sun Jul 19 2020 Main forecast concerns/challenges continue to be with daily shower and thunderstorm chances across parts of southern CO. Shower and thunderstorm potential continues at the start of the period, as west northwest flow is in place and with a surface low situated across eastern CO. However, guidance varies with the extent of this development, with most locations quite possibly staying dry Monday evening. Think highest chances for showers/storms during this time will be along and ahead of the low across far eastern CO, and have maintained low chance pops in this location. Any severe threat at this time looks to be low. Once again, westerly flow in the place on Tuesday, with thunderstorms still the main focus. Looking to be some potential for more defined mid level energy to traverse this flow and help bring a little higher coverage and intensity of storms to the area. Showers and storms likely across the higher terrain, but some potential for more organized development across parts of the I-25 corridor and areas eastward. Guidance showing highest instability and shear across northeast CO Tuesday afternoon, though this instability axis could possibly reach locations from Colorado Springs to Eads. If this were to occur, then will need to monitor for possible stronger development. Through mid week will see ridge build to the east/southeast and upper level troughing to the west, providing more south to southwest flow. This will help to usher in more active flow and moisture to the region, with some potential for more defined mid level troughs to move across the region. This looked possible on Wednesday, however, recent guidance is keeping the main trough further to the northwest. Should still see the tail end of this wave move through CO though, with showers and storms expected across the higher terrain Wednesday. Can't rule some development across the plains, though think this would be rather isolated at this time. No real big change expected with the pattern into next weekend with periodic thunderstorms, with some stronger development, possible across southern CO. During this entire period, the potential for flash flooding will need to be monitored, especially with the expected increases in forcing and moisture. Temperatures through the period look to remain slightly above normal. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 250 PM MDT Sun Jul 19 2020 VFR conditions are expected over all forecast points after 1900 MDT tonight and will remain VFR throughout overnight and morning. Vicinity thunderstorms are possible over KCOS and KPUB tomorrow afternoon. If a storm forms over the terminal, gusty, erratic winds and MVFR or IFR conditons are possible. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ072>075-079- 080. && UPDATE...MOZLEY SHORT TERM...SKELLY LONG TERM...RODRIGUEZ AVIATION...SKELLY
Hazardous weather outlook, Jul 19, 11:34 AM MDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Sun Jul 19 2020 COZ058>089-093>099-201745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will develop over the entire region this afternoon and last into this evening. Some of the storms over the plains will have the potential to become marginally severe producing winds to 60 mph and hail up to the size of quarters. Over the mountains, slow moving storms will have the potential to produce locally heavy rain, which will have the potential to cause flash flooding over the numerous burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be daily chances of afternoon and evening thunderstorms across south central and southeast Colorado Monday through Saturday. The best coverage of storms will be over and near the higher terrain in the afternoons, with some storms spreading south and east across the far southeast plains through the late afternoon and evening hours. With generally weak steering flow aloft, storms will be slow moving and capable of producing locally heavy rainfall. This will also lead to the potential for flash flooding, especially for area burn scars. Other storm risks will be frequent cloud to ground lightning, with small hail and gusty outflow winds to around 45 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the entire region this afternoon and evening. SKELLY/SKELLY
In the hours before
Special weather statement, Jul 19, 4:37 PM MDT, 2 hours 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 437 PM MDT Sun Jul 19 2020 COZ086-089-192315- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- 437 PM MDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CROWLEY AND EAST CENTRAL PUEBLO COUNTIES UNTIL 515 PM MDT... At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Boone, or 27 miles east of Pueblo, moving south at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Boone and Crowley. LAT...LON 3839 10414 3847 10382 3816 10387 3822 10429 TIME...MOT...LOC 2237Z 017DEG 9KT 3831 10411 kam
Special weather statement, Jul 19, 4:57 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Sun Jul 19 2020
COZ099-192315-
Springfield Vicinity/Baca County CO-
457 PM MDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
515 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Keyes, or 16 miles west of Elkhart, moving east at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Baca
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10222 3700 10224 3711 10221 3712 10204
3700 10204
TIME...MOT...LOC 2252Z 281DEG 12KT 3703 10219
HeavenerSpecial weather statement, Jul 19, 5:02 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Pueblo CO 502 PM MDT Sun Jul 19 2020 COZ099-192330- Springfield Vicinity/Baca County CO- 502 PM MDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL 530 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Kenton, or 34 miles northwest of Boise City, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Baca County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3708 10308 3710 10284 3700 10284 3700 10308 TIME...MOT...LOC 2302Z 266DEG 9KT 3701 10303 Heavener
Special weather statement, Jul 19, 5:31 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 531 PM MDT Sun Jul 19 2020 COZ086-200000- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 531 PM MDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PUEBLO COUNTY UNTIL 600 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm near Avondale, or 17 miles east of Pueblo, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Boone, Avondale and Pueblo Depot. LAT...LON 3815 10429 3823 10437 3836 10415 3826 10406 TIME...MOT...LOC 2331Z 236DEG 15KT 3820 10430 Heavener
Special weather statement, Jul 19, 5:47 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT Sun Jul 19 2020
COZ095-096-200015-
Western Kiowa County CO-Eastern Kiowa County CO-
547 PM MDT Sun Jul 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA COUNTY UNTIL
615 PM MDT...
At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, or 41 miles northwest of Lamar. This storm was nearly
stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Kiowa
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3843 10311 3852 10320 3853 10317 3861 10317
3861 10269
TIME...MOT...LOC 2346Z 239DEG 3KT 3853 10311
HeavenerSpecial weather statement, Jul 19, 6:32 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Pueblo CO 632 PM MDT Sun Jul 19 2020 COZ088-093-094-200100- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 632 PM MDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 700 PM MDT... At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near Delhi, or 38 miles northeast of Trinidad, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Delhi. LAT...LON 3751 10410 3759 10422 3774 10413 3765 10393 TIME...MOT...LOC 0032Z 220DEG 11KT 3761 10410 Heavener
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:32 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| Jul 19, 7:02 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa | 26 min |
| Jul 19, 9:01 PM MDT | Special Weather Statement | PUB | Prowers | 14 min |
| Jul 20, 1:25 PM MDT | Special Weather Statement | PUB | Saguache | 50 min |
| Jul 20, 1:57 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| Jul 20, 2:41 PM MDT | Special Weather Statement | PUB | Crowley | 34 min |
| Jul 20, 3:24 PM MDT | Flash Flood Warning | PUB | El Paso, Pueblo | 2 hr |
| Jul 20, 3:24 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| Jul 20, 3:27 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| Jul 20, 4:51 PM MDT | Special Weather Statement | PUB | Baca | 24 min |
| Jul 20, 5:20 PM MDT | Special Weather Statement | PUB | Las Animas | 40 min |
| Jul 20, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 50 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.